"Problems arise with instruments issued by different manufacturers - said the representative of the FDA. - At present, we are aware of 18 cases of revocation of devices over a period of five years."
On Friday, March 5, 2010, FDA plans to convene an advisory committee to discuss measures to be taken to "reduce the risk to patients of recalls of devices."
Insulin pumps are used primarily patients with diabetes mellitus type 1, in which the pancreas does not produce or produces insufficient insulin for utilization of sugar entering the body with food. Such patients must take insulin every day - in the form of injections or using an insulin pump.
A more common type two diabetes, often associated with obesity and usually develops in older people treated with saharoponizhayuschih preparations, although in some cases also require insulin.
According to the FDA, the popularity of insulin pumps in patients with type one diabetes is increasing: in 2002 in the U.S., there were 130 thousand users of such devices, then by 2007, their number reached 375 thousand.
Manufacturers are required to notify the FDA about the problems with insulin pumps. In turn, the Office conducted an analysis of side effects associated with the use of devices, identifying with the October 1, 2006 to September 30, 2009 almost 17 thousand of such cases. Each of them does not necessarily mean that the problem was caused by an insulin pump, but it was an occasion for a more thorough investigation.
Even if the device is working properly, problems can be caused by the fact that the patients themselves because of ignorance or negligence, use it correctly. Of the 17 thousand cases per 12 thousand injured patients (unchanged blood-glucose levels), and in 310 cases of problems with the device caused the death of patients.
Moreover, in 225 cases of 310 problems was described as "unknown," although in many cases, the device has never returned to the manufacturer for examination or repair. In 41 cases, although the problem with a device called the "unknown" cause of death of the patient becomes too high or as well low blood-glucose levels, which indicates a possible malfunction in the device.
Notice: Want to know when we update our site? Enter your email address below and be notified by mail every time we update our site